Acute Allergic Angioedema in Woman, 81, Likely Triggered by Effexor XR
Effexor XR (venlafaxine), a medication normally used to treat depression and anxiety, might have triggered acute allergic angioedema in an 81-year-old woman, a case study reports.
Her symptoms, including tongue swelling, nausea, vomiting, and headaches, eased after she went off Effexor XR and was treated with diphenhydramine, an anti-allergy medication sold under the brand name Benadryl, among others.
“To the best of our knowledge, this is the third reported case of angioedema associated with [Effexor XR],” the authors wrote.
The case report, “A case of venlafaxine-induced angioedema in an older adult,” was published in the journal SAGE Open Medical Case Reports.
Angioedema is the medical term for swelling affecting the deep layers of the skin or mucous membranes. There are several types of angioedema, depending on its underlying causes.
In acute allergic angioedema, the condition is triggered by an allergic reaction that occurs in response to allergens found in some foods, including nuts, shellfish, or eggs, or certain medications.
Effexor XR is an antidepressant that works by blocking the reabsorption of norepinephrine and serotonin — two chemical messengers in the brain that affect mood and feelings. The levels of these chemical messengers, also known as neurotransmitters, are low in people with depression. Until now, two previous cases of angioedema associated with Effexor XR have been reported.
In this report, researchers at the University of Colorado described the case of an elderly woman who developed angioedema after being treated with Effexor XR.
She had an extensive medical history and was on several chronic medications, such as levothyroxine to treat thyroid hormone deficiency, Zocor (simvastatin) to lower cholesterol levels, lisinopril for high blood pressure, and metformin for diabetes. She had no history of angioedema or any relevant allergies.
For her depressive symptoms, which had started when COVID-19 restrictions kicked in, the patient was prescribed Effexor XR at a daily dose of 37.5 mg by her primary care physician. However, two days after starting treatment, her tongue started to swell.
She was told to take 50 mg of diphenhydramine and go to the emergency department. On arrival, she reported nausea, vomiting, and headaches, but no chest pain, rash, or leg swelling. All symptoms eased after taking diphenhydramine and discontinuing Effexor XR.
The Naranjo Adverse Drug Event Probability Scale, a questionnaire used to determine if there is a causal relationship between a clinical event and a medication, indicated that Effexor XR was the most probable cause of her symptoms.
The team noted that in theory ACE inhibitors, such as lisinopril — one of the medications that the patient was taking — can increase the levels of bradykinin, a molecule that can cause swelling and angioedema. However, in this type of angioedema, anti-allergy medications typically do not work. Moreover, the researchers considered this type of angioedema to be unlikely, based on the fact that her symptoms eased even while she continued taking lisinopril.
Two days later, the woman was started on another type of antidepressant, Lexapro (escitalopram), but she began experiencing dizziness, headaches, nausea, and loss of appetite. Therefore, this medication was stopped. She also showed intolerance to the antidepressants Zoloft (sertraline) and Remeron (mirtazapine).
After six months, the woman reported that her mood had improved with a reduction in her levothyroxine dose and with family support.
“The mechanism for [Effexor XR]-induced angioedema and other anti-depressants is unknown, and there is a lack of research on possible cross-reactivity between anti-depressants,” the researchers wrote. “Further research is needed in order to safely prescribe an alternative anti-depressant to patients that experience a serious adverse event, such as angioedema.”